Summary:  Dennis Neuen

Editor:  Alice Grey

 

With Dr Alice Grey, Advanced Trainee in Immunology and Allergy, Sydney, Australia

 

Antibiotic allergies are commonly reported and pose a challenge for doctors on the wards.

James talks to Dr Alice Grey to help give junior doctors a guide to making safe and sensible decisions about a patient with a reported penicillin allergy – the most commonly reported medication allergy.

Alice Grey is an Immunology & Allergy Advanced Trainee. Her training program has taken her to Royal Prince Alfred, Campbelltown, Liverpool and Concord Hospitals.

 

Introduction

Antibiotic allergies are commonly reported and pose a challenge for junior doctors. On the one hand, many patients who report allergies will not in fact be allergic to the medication in question. They may unnecessarily miss out on treatment with the most appropriate antibiotic. There is evidence that the over-reporting of antibiotic allergies has other negative effects – for example, surgical site skin infections are more common in patients with a reported penicillin allerg. On the other hand, administering a culprit medication to a patient who is truly allergic will result in an allergic reaction which can be dangerous and even life-threatening. Often the junior doctor will be the first port of call for the patient who reports an antibiotic allergy and it can be difficult to determine what the correct course of action is. This podcast aims to give junior doctors a guide to making safe and sensible decisions about a patient with a reported penicillin allergy – the most commonly reported medication allergy

 

Case – You’re a junior doctor working after hours on the wards and you are paged by a nurse to see a 54 year old male with cellulitis with a background history of type 2 diabetes and hypertension. He has been charted for IV flucloxacillin. You notice he has a documented allergy to penicillin and so the first dose was withheld in Emergency Department. The nurse is wondering whether to still give him his IV flucloxacillin. What do you do?

 

1. Initial thoughts

  • The history will be the most important aspect when assessing a patient with a reported drug allergy
  • There is a role for specialised testing in antibiotic allergy, but this usually won’t be available immediately and so in the first instance you need to make a risks-benefits assessment:
    • Will it be safe to give the antibiotic or a related antibiotic, or should give a different class altogether?
  • The key questions you need to consider:
    • Is this a true allergy?
    • Or, is this more likely to be an adverse drug reaction, which is not allergic?
      • For example antibiotic associated diarrhoea; nausea from opioids
    • If this is an allergy – is it an immediate or delayed hypersensitivity reaction?
      • Immediate hypersensitivity reactions – usually caused by IgE antibodies to a drug metabolite
      • Delayed hypersensitivity reactions – more often T cell mediated

2. Outline your assessment approach by the bedside

  • Get as much history as possible
  • Patients often only have a vague recollection of a reported allergy, so it can be helpful to ask some directed questions, and to seek collateral history from their General Practitioer, community pharmacist, family and old medical records
  • eMR is very useful – you can easily review which antibiotics were given during previous admissions
  • Some questions that can be helpful:
    • Do you remember if you required medication to treat the allergic reaction?
    • Do you remember needing an injection or someone calling an ambulance? – this suggests a more serious reaction and should make you think of anaphylaxis
    • Ask about immediate hypersensitivity reaction features: rapid onset, angioedema ('Did your face/lips/eyes swell up like a balloon?'), shortness of breath, collapse, urticarial rash (wheals, itchy, migratory rash, think mosquito bites on steroids)
    • Delayed hypersensitivity reaction features: onset may have been days after initiation of course of antibiotics (or even after course of antibiotics was completed), non-specific rash, absence of any systemic features Summarised by Dr. Dennis Neuen, Intern, Wagga Wagga Base Hospital, July 2018
  • Remember – most delayed hypersensitivity reactions are not life or organ-threatening; but there are few kinds that are and you should ask about these specifically
    • Blistering skin reactions – For example, Stevens–Johnson syndrome; ask the patient if they remember their skin blistering, or any mucous membrane involvement
    • Systemic drug reactions –For example, DRESS (drug reaction with eosinophilia and systemic symptoms); ask the patient if they remember having abnormal blood tests, any liver or kidney impairment, or being admitted to hospital
    • These kinds of reactions are usually an absolute contraindication to having the same, or related medications again so they are important to recognise
    • Fortunately they are usually quite memorable so patients will often recall them

 

Case continued – 10 years ago, the patient had some “tablets” for a chest infection. A few days later, he had a ‘red and blotchy’ rash that went away without treatment.

 

3. Should we give the flucloxacillin? What could be used instead?

  • If your patient gives a history that is suggestive of either an immediate or severe hypersensitivity reaction, then the safest course of action at least in the first instance is to avoid penicillins and also other agents that
    may potentially cross-react, such as cephalosporins and carbepenems

    • In such a situation, you could use aztreonam; not known to have any significant cross-reactivity
  • In this case, however, the history is suggestive of a mild reaction that sounds like a delayed hypersensitivity reaction – so it is probably appropriate to use a cephalosporin instead
  • If you are uncertain, ask advice from a senior clinician or from an Immunology/Allergy specialist

4. Investigations in antibiotic allergies

  • Specific IgE (RAST)
    • A blood test that looks for the presence of IgE antibodies to a particular drug or metabolite
    • Old terminology – RAST) For example, you can order a specific IgE to penicillin G and V
    • If the blood test comes back positive, then there is a high likelihood the patient had a true allergic reaction and usually you would avoid that antibiotic and probably related antibiotics
    • If it the blood test comes back negative, this is not enough to say that a person does NOT have a drug allergy – further testing is required as there is a high false negative rate
      • Negative result usually means proceeding to skin testing
  • Skin testing
    • Usually done by the Immunology team
    • Involves injecting a tiny amount of drug under the skin to see if a wheal develops, which suggests the presence of IgE antibodies to that drug
    • If skin testing is positive, consider the person allergic to that drug and probably related drugs
    • If skin testing is negative, we usually go on to do a graded challenge to the drug – where the patient is given some test doses of the culprit antibiotic under close monitoring to see if they react; this should only be done under the guidance of an Immunology/Allergy specialist

5. Other management options for antibiotic allergies

  • If a patient really needs a particular antibiotic and they have a confirmed allergy (or you are very suspicious they have a true allergy), the patient can undergo desensitisation therapy
    • They are slowly given increasing doses of the culprit antibiotic under close supervision – in order to induce tolerance of the drug
      • This must be done with the guidance of an Immunologist as it can be dangerous
      • Desensitisation only works while the patient is receiving the particular antibiotic – once the course is finished, the patient must be considered allergic again
    • Generally, there is no role for an EpiPen prescription in antibiotic allergy – however a medical alert bracelet is important to prevent inadvertent administration in an emergency

6. What about seafood allergy and IV contrast?

  • Patients (and clinicians) may think that seafood allergy is caused by iodine allergy, and that patients who are allergic to seafood should therefore never be given iodinated contrast
    • This is a myth – seafood allergy is not caused by allergy to iodine, but rather to proteins in seafood; therefore there is no reason why a patient with a seafood allergy should necessarily react to radiocontrast media
      • Patients with seafood allergy can also be allergic to contrast dye but this is not because of their seafood allergy – it would be a separate allergy

7. Take home messages

  • Reported penicillin and antibiotic allergies are common and usually your immediate decision about what medication to give will come down to a risks-benefits assessment based largely on history
  • Features of a severe or immediate hypersensitivity reaction should be red flags, and usually prompt you to avoid the culprit medication and all related medications

Resources

  • The Australasian Society for Clinical Immunology and Allergy (ASCIA) guidelines:

https://www.allergy.org.au/health-professionals/papers/ascia-penicillin-allergy-guide-for-healthprofessionals

 

If you enjoyed listening to this week’s podcast feel free to let us know what you think by posting your comments or suggestions in the comments box below.

 

Podcast

Antibiotic allergy